Kratom‐Induced Hyperpigmentation: An Emerging Clinicopathologic Pattern

Read full text
Authors: Matthew H. Friedland, Steve Lu, Margaret S. Johnston, Dana Correale, Christine J. Ko
Cited by: 1
References: 13

Abstract

Kratom (Mitragyna speciosa) is a commonly used over-the-counter supplement with opioid-like and dopaminergic activity. Cutaneous side effects have been incompletely characterized; only limited case reports describe its associated hyperpigmentation. We describe two cases of kratom-induced photodistributed brown-gray patches with biopsies that show circular, orange-brown granules in the dermis that stain positive with Fontana-Masson and negative for iron. In conjunction with existing literature, our cases suggest a possible distinct clinicopathologic pattern for which kratom use can be suspected.

Fields of Study & Subjects

Alkaloids: synthesis and pharmacology Plant-based Medicinal Research Berberine and alkaloids research

Publication details

Journal / source
Journal of Cutaneous Pathology
Publisher
Wiley
Volume
53
Issue
10
Pages
893–897
Publication date
5 April 2026
Language
EN